Talk

Advanced search

High blood pressure due to pill?

(14 Posts)
Taytotots Fri 24-May-19 03:43:21

Has anyone got any experience of very high blood pressure as a result of the contraceptive pill?
I was put on a new pill around a year ago. Bp has always been normal. Was slightly high (130/85) in feb, then rocketed up to 170/110 in march (although to be fair there were other things going on then too which may have influenced it). I came off the pill about a month ago and it has been falling ever since. It is still higher than normal (135/95 ish) but much better. From looking at research papers it seems that although the pill causes small increases in most women it can cause very high bp in some. It is more common if you have had pre-clampsia (which i did). Does anyone have any experience of this? I'd be interested to hear. I am being monitored by my GP.

OP’s posts: |
Rosielee93 Fri 24-May-19 07:55:37

Stay well clear of the pill from now on. I had high blood pressure and a blood clot in the lung from the pill.

WhoWants2Know Fri 24-May-19 08:03:09

I'm on the pill for hormonal reasons and it did slightly raise my BP for years and I managed it with diet and exercise.

But then after a traumatic event, it leaped up to dangerous levels and never came down, even when I came off the pill.

Maybe it can create a predisposition that makes extra high blood pressure possible?

mushroom3 Fri 24-May-19 10:25:25

Yes, I had this in my early 20s, my blood pressure rocketed, it did, however go back to normal when I came off it and I didn't take the pill again. My mother was the same so there may be a genetic component.

Taytotots Fri 24-May-19 10:29:32

Thanks Rosielee. Sorry to hear about your clot and hope you are ok now. Yes i'm off anything with oestrogen for good. My gp did suggest a lower dose combined pill but i didn't think it was a good idea.
Whowants that's interesting about the traumatic event. Are you on medication now? Is it well controlled on that? I have a pretty good diet and excercise frequently, low alcohol consumption, healthy weight - none of which has changed so not sure what else i can do lifestyle wise.

OP’s posts: |
Taytotots Fri 24-May-19 10:32:13

X-post with mushroom. How long did yours take to go hack to normal mushroom? Funnily enough my mum has also had short-term high bp episodes (although not due to pill).

OP’s posts: |
mushroom3 Fri 24-May-19 10:59:55

I think my blood pressure was checked about a month later as I was referred on to a clinic due to the high blood pressure, I took myself off the pill as I guessed this was the cause. It went up to about 145/110 (very high for a 22 year old!) and then back down to around 115/75. I was diagnosed with high BP during one of my pregnancies, but that I think was stress related (after a two hour wait for an antenatal appointment several years later)
as the medication gave me a BP of 100/60 and feeling faint. It might be worth buying a BP monitor and checking it regularly at home because if it's stressing you out, you may elevate it yourself due to white coat syndrome.

Taytotots Fri 24-May-19 11:09:15

Thanks mushroom. Useful to hear your experience. I do have a home bp monitor and that is fairly consistent with my gp's readings. Another review with her next week but it has dropped a lot. She was under the impression it should have dropped very soon after stopping if it was pill but from what i have read can take a few months. Hence interested to read what people have experienced.

OP’s posts: |
mushroom3 Fri 24-May-19 11:13:45

Just to add my BP is still normal now.

WhoWants2Know Mon 27-May-19 08:50:13

My bp is gradually going down with medication, but it's going to take a while before it's normal.

Taytotots Wed 29-May-19 14:03:53

Thanks whowants. Hope it keeps going down. Mine has dropped more this week - systolic 126, diastolic still high 90ish but hopefully will fall too.

OP’s posts: |
mushroom3 Wed 29-May-19 14:41:59

Glad to see Tayto that it's going in the right direction. I was only on the pill for about a month, so the dramatic blood pressure increase happened very fast as did the drop when I came off it. I wonder if as yours went up more gradually it's doing the same route going down again.

LickYouLikeACrispPacket Wed 29-May-19 14:44:02

This happened to me on the combined pill when I was in my early 20s. I had awful headaches and when they checked my bp it was sky high. Have never been allowed any contraception with oestrogen in it since.

Taytotots Thu 30-May-19 00:25:43

Thanks mushroom yes that might be the case. The papers i read did say in some people it took a few months to normalise. Crisppacket interesting to hear your story. Did yours return to normal? Oddly i was on another combined pill previously for about ten years with no problems. I won't go back on one again though now.

OP’s posts: |

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »